Interior Health warns of spike in cartfentanil-tainted opioids

Higher traces of carfentanil linked to spike in overdose cases

An increase in traces of carfentanil found in opioids in the province is being linked to a spike in overdose cases in March. (File photo)

A spike in carfentanil found in illicit drugs in the B.C. Interior is being linked with rising overdose rates, Interior Health warns.

Interior Health (IH) and the BC Coroners Service are urging anyone using or considering using drugs to take steps to prevent an overdose in the wake of an increase in cartfentanil detections in the IH region in March.

According to IH, it is unclear if specific substances are being laced with carfentanil, making it imperative to avoid use altogether or practice safe use

READ MORE: IH asks users to check drugs as carfentanil found in 15% of overdoses

READ MORE: Carfentanil found in 15% of overdose deaths in January: B.C. coroner

Based on preliminary data provided by the BC Coroners Service, there were 19 suspected illicit drug overdose deaths across B.C. just in March where carfentanil was detected in the drugs used. Of these 19 suspected illicit drug overdose deaths, seven occurred in the IH region.

Carfentanil is a synthetic opioid normally used as a sedative for large animals. It is similar to fentanyl, but is more concentrated and can be 100 times more toxic to humans, to the point where ingesting one or two grains can be fatal.

Adding to the problem and making it particularly dangerous, carfentanil is not detected by fentanyl strips used to test illicit drugs.

READ MORE: Kamloops gangster who controlled fentanyl market gets a decade in prison

READ MORE: B.C. opioid crisis to get same world-renowned treatment approach as HIV/AIDS

IH says people who are considering using drugs experimentally or for recreational purposes are advised to avoid the use of illicit drugs. Anyone using illicit drugs is advised by IH to take the following steps to reduce the risk:

· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).

· Don’t take drugs when you are alone. Use in the company of someone who can administer help or call 9-1-1 if you experience an overdose.

· Keep an eye out for your friends – stay together and look out for each other. Consider staggering your use with friends so some can respond if needed.

· Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.

· Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.

READ MORE: Health Canada tightens marketing requirement for opioid prescriptions

READ MORE: Six-month implant newest option to treat addiction amid opioid crisis

· Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.

· If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.

· Use an overdose prevention site or supervised consumption site if available in your community (Kelowna, Kamloops, Nelson).

· Consider treatment options – talk with your health-care provider or contact one of our Mental Health and Substance Use offices in IH, which offer a full range of services to support the health and well-being of people with substance use problems.


 

@Jodi_Brak117
jodi.brak@saobserver.net

Like us on Facebook and follow us on Twitter.

Just Posted

City of Kimberley will not apply for provincial funding to deal with urban deer

The provincial government recently announced that they were making a pot of… Continue reading

Kimberley RCMP arrest man, numerous charges laid

A 26-year old man was arrested last Wednesday, October 16 for Driving… Continue reading

Kimberley Dynamiters get two more wins

Coach Stuart still concerned about lack of full game effort

Warning issued after several overdoses in Castlegar

Interior Health says the overdoses appear to be the result of cocaine contaminated with fentanyl.

Mainstreams completing planting project along Mark Creek

The project is part of their initiative to educate the community about Kimberley’s watershed

Alberta man pleads guilty, fined for hunting without a licence in North Island

It’s the responsibility of each hunter or angler to know whether they are considered a B.C. Resident.

B.C. mayor apologizes for removal of Queen’s portrait from council chambers

‘I prefer to be inclusive of the many aspects of our history’

Alcohol a possible factor in crash that killed 17-year-old girl near Williams Lake

A pickup truck left the road and rolled over on Highway 20 on the weekend

Rare bird spotted in Victoria draws enthusiasts from across the continent

It’s the first time a yellow-browed warbler has been reported on the mainland of North America

B.C. woman must pay $1,000 after unleashed dog bites another

Owner should never have left Bibi unattended, tribunal member wrote

Climate activist Greta Thunberg’s mural defaced in Edmonton

The eyes on the portrait were blacked out

Report suggests new BC Ferries terminal near YVR

Metro Vancouver currently has two ferry terminals at northern and southern reaches

B.C. scouting group’s tent destroyed by black bear on Thanksgiving

The Richmond-based Sea Dragon Sea Scouts were camping at Mount Seymour Provincial Park

Most Read